Hail, St. Francis
- When
- November 3, 3:48 PM CST to 3:53 PM CST
- Where
- St. Francis County, Wheatley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.920, -91.100
A cold front moved through the Mid-South during the afternoon hours of November 3rd. Showers and thunderstorms developed as the front approached Interstate 40 and interacted with an increasingly moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved through the Mid-South during the afternoon hours of November 3rd. Showers and thunderstorms developed as the front approached Interstate 40 and interacted with an increasingly moist and unstable airmass. A few of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 3, 1:54 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 254 PM CDT SAT NOV 3 2012 .DISCUSSION...19Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE ACROSS FAR NORTHWEST TENNESSEE AND WESTERN KENTUCKY WITH A TRAILING COLD FRONT EXTENDING BACK INTO NORTHEAST ARKANSAS. AS OF 2 PM CDT...MOSTLY SUNNY SKIES ARE PREVALENT WITH TEMPERATURES RANGING FROM THE MIDDLE TO UPPER 70S BEHIND THE FRONT...AND UPPER 70S TO LOWER 80S ACROSS WEST TENNESSEE...NORTH MISSISSIPPI...AND EAST ARKANSAS. SHOWER AND THUNDERSTORM CHANCES TONIGHT ALONG WITH RAIN CHANCES MONDAY AND MONDAY NIGHT ARE THE MAIN FORECAST CHALLENGES IN THIS AFTERNOON/S FORECAST. .SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...SHORT TERM MODELS REMAIN IN GOOD AGREEMENT WITH A WEAK COLD FRONT PASSING THROUGH THE MID SOUTH TONIGHT. AS OF EARLY THIS AFTERNOON...A FEW ISOLATED RAIN SHOWERS HAVE DEVELOPED NEAR THE MISSISSIPPI RIVER ACROSS NORTHWEST TENNESSEE. BASED ON LATEST SHORT TERM TRENDS...THINK OVERALL COVERAGE OF CONVECTIVE ACTIVITY WILL BE PREDOMINANTLY ISOLATED AT BEST WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OCCURRING MAINLY ACROSS NORTH MISSISSIPPI THIS EVENING. THE POTENTIAL FOR STRONG THUNDERSTORMS IS EXPECTED TO REMAIN TOO LOW TO JUSTIFY MENTION AT THIS TIME...AND WILL REMOVE MENTION FROM THE HAZARDOUS WEATHER OUTLOOK. A RIDGE OF HIGH PRESSURE WILL BUILD BACK INTO THE MID SOUTH BEHIND THE COLD FRONT...BRINGING RAIN FREE WEATHER AND COOLER TEMPERATURES WITH HIGHS IN THE UPPER 50S NORTH TO THE LOWER 60S SOUTH ON SUNDAY. WRF/GFS/ECMWF MODELS INDICATE AN OPEN WAVE LOW WILL DEVELOP IN THE BASE OF AN UPPER LEVEL TROUGH AS IT ROTATES THROUGH THE LOWER MISSISSIPPI VALLEY MONDAY AND MONDAY NIGHT. THIS WILL RESULT IN A CHANCE FOR RAIN SHOWERS TO DEVELOP ACROSS MOST OF THE MID SOUTH DURING THIS TIME PERIOD. RAINFALL AMOUNTS WITH THIS SYSTEM WILL BE LIGHT WITH PERHAPS UP TO ONE TENTH OF AN INCH OF RAIN POSSIBLE IN SPOTS. .LONG TERM...(TUESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG RANGE MODELS CONTINUE TO INDICATE THE UPPER LEVEL TROUGH/OPEN WAVE LOW EJECTING OUT OF THE LOWER MISSISSIPPI VALLEY ON TUESDAY AND DEEPENING THROUGH THE PERIOD AS IT APPROACHES AND MOVES ALONG THE EAST COAST. THIS WILL RESULT IN NORTHWEST FLOW ACROSS THE LOWER MISSISSIPPI VALLEY FOR THE MIDDLE OF NEXT WEEK AND GRADUALLY TRANSITIONING TO A BUILDING UPPER LEVEL RIDGE TOWARDS THE END OF THE PERIOD. CONSEQUENTLY...ABOVE NORMAL TEMPERATURES ARE EXPECTED TO RETURN BY NEXT WEEKEND. CJC && .AVIATION... 18Z TAFS A SURFACE COLD FRONT EXTENDED ACROSS NORTHWEST AR THROUGH SOUTHEAST MO AT 17Z. A POST FRONTAL VFR DECK AROUND FL050 WAS NOTED OVER EASTERN MO...INTO SOUTHERN IL. FRONT SHOULD PASS THROUGH MEM/MKL AROUND 00Z. MARGINAL INSTABILITY WILL BE PRESENT FOR ISOLATED SHRA/TSRA ALONG AND JUST AHEAD OF THE SOUTHWARD MOVING FRONT. HAVE CONTINUED THE BRIEF VCTS MENTION AT MEM AND MKL FOR THE 18Z TAF. TUP WILL SEE LOW END SHRA CHANCES TOWARD 02Z OR LATER...WITH ATMOSPHERIC INSTABILITY NOT LIKELY SUFFICIENT FOR A VCTS INCLUSION AT THIS TIME. NAM INDICATES A SLIGHT POTENTIAL FOR MVFR CIGS TOWARD SUNRISE SUNDAY. HAVE KEPT MENTION TO SCT AT THIS TIME. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 48 61 42 59 / 40 0 0 30 MKL 43 58 37 57 / 30 0 0 30 JBR 42 58 38 56 / 10 0 0 40 TUP 49 64 40 62 / 40 20 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 327 PM CDT SAT NOV 3 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 327 PM CDT SAT NOV 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI LATE THIS AFTERNOON THROUGH EARLY EVENING. SMALL HAIL AND GUSTY WINDS ARE THE MAIN THREATS WITH ANY STRONG THUNDERSTORMS AND DAMAGING WINDS WITH ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 340 PM CDT SAT NOV 3 2012 TNZ050>052-032115- CROCKETT TN-HAYWOOD TN-MADISON TN- 340 PM CDT SAT NOV 3 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 415 PM CDT FOR... SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE... CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... WESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 4 MILES WEST OF BROWNSVILLE AT 340 PM CDT...MOVING EAST AT 35 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS THUNDERSTORM. PEOPLE IN CROCKETT...HAYWOOD AND MADISON COUNTIES...INCLUDING LOCATIONS NEAR BROWNSVILLE...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3575 8890 3551 8891 3551 8937 3569 8938 TIME...MOT...LOC 2040Z 273DEG 30KT 3561 8928
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 359 PM CDT SAT NOV 3 2012 TNZ049-050-089-032130- FAYETTE TN-HAYWOOD TN-TIPTON TN- 359 PM CDT SAT NOV 3 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 430 PM CDT FOR... NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 18 MILES WEST OF DANCYVILLE AT 359 PM CDT... MOVING EAST AT 40 MPH. PEOPLE IN FAYETTE...HAYWOOD AND TIPTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3527 8919 3526 8963 3547 8963 3551 8918 TIME...MOT...LOC 2059Z 259DEG 35KT 3539 8959
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 422 PM CDT SAT NOV 3 2012 TNZ052-053-032200- CHESTER TN-MADISON TN- 422 PM CDT SAT NOV 3 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 500 PM CDT FOR... NORTHERN CHESTER COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 5 MILES SOUTHWEST OF BEMIS AT 423 PM CDT... MOVING EAST AT 40 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS THUNDERSTORM. PEOPLE IN CHESTER AND MADISON COUNTIES...INCLUDING LOCATIONS NEAR HENDERSON...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3545 8898 3561 8896 3559 8857 3539 8847 TIME...MOT...LOC 2123Z 279DEG 36KT 3553 8886
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 431 PM CDT SAT NOV 3 2012 TNZ050-052-089-090-032200- FAYETTE TN-HARDEMAN TN-HAYWOOD TN-MADISON TN- 431 PM CDT SAT NOV 3 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 500 PM CDT FOR... NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... NORTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... SOUTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... SOUTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 3 MILES SOUTHWEST OF DANCYVILLE AT 432 PM CDT...MOVING EAST AT 35 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS THUNDERSTORM. PEOPLE IN FAYETTE...HARDEMAN...HAYWOOD AND MADISON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3545 8897 3525 8902 3529 8942 3547 8938 TIME...MOT...LOC 2132Z 275DEG 31KT 3538 8929
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 439 PM CDT SAT NOV 3 2012 TNZ021-052-054-032215- CARROLL TN-HENDERSON TN-MADISON TN- 439 PM CDT SAT NOV 3 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 515 PM CDT FOR... SOUTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE... NORTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE... NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 10 MILES NORTHWEST OF BARGERTON AT 440 PM CDT...MOVING EAST AT 40 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS THUNDERSTORM. PEOPLE IN CARROLL...HENDERSON AND MADISON COUNTIES...INCLUDING LOCATIONS NEAR NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3595 8825 3569 8827 3571 8871 3586 8870 TIME...MOT...LOC 2140Z 258DEG 34KT 3580 8861
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT SAT NOV 3 2012
ARZ048-049-032230-
LEE AR-ST. FRANCIS AR-
445 PM CDT SAT NOV 3 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...
NORTHERN LEE COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF NEW SALEM AT 446 PM CDT...
MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...MADISON AND PALESTINE...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3501 9111 3501 9106 3507 9105 3513 9056
3481 9058 3482 9111
TIME...MOT...LOC 2146Z 264DEG 27KT 3494 9102The Little Rock radar (KLZK), 106 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
3 hail. Local standard time, as filed.
Nickel to quarter size hail fell in the vicinity of Palestine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421318, 421320, 421321.